I recently had some oral surgery, and was given Clindamycin. Three weeks after stopping it,
I noticed mucous and blood in my BM, mild abdominal cramps, headaches, weakness, but no diarrhea. Sent a stool
sample, which came back positive for Clostridium Difficile (C Diff). The Drs told me that
my body seemed to be taking care of the toxins on it's own, and that adding another antibiotic
might cause problems. Has anyone else had this happen? I know that C Diff can cause different
types of Colitis, but could I be in danger of that happening by not taking anything? They told
me that the toxins are only associated with C Diff, when diarrhea is present. Does C Diff
sometimes go away on it's own??
Clostridium difficile is actually a bacterium that is normally present in the gut. It normally lives on its merry own, not bothering you one bit, because the other bacteria that live in your gut keep it in check. However, sometimes when given antibiotics (in your case clindamycin) these other friendly bacteria are killed off and C. difficile can grow out of check and give you the symptoms that you are having. Usually, if you stop the antibiotic, the normal flora come back and put C. difficile back in check....other times, you have to take another antibiotic (usually metronidazole [flagyl]) to get it under control.
You're right that C. difficile causes colitis (but not the colitis that you get with inflammatory bowel disease) it is called "pseudomembranous colitis", and it is a common thing seen in hospitals and outpatient care facilities.
Don't be worried....you might have a little bit of discomfort, but you'll be fine.
Thank you so much for your reply! I was scared to death about this! But can CDIFF go away on it's own?
What are the chances that it will progress to pseudomembranous colitis, and isn't that pretty bad to have? I've heard it's hard to get under control!
I think that you could help yourself a little more if you took a probiotic supplement such as Acidophilis. These contain gut friendly bacteria and will help recolonise your gut more quickly than if you do nothing. You can either take these or eat some natural yogurt instead. It will do the same thing.
I think that if you have only had one course of anitbiotics and you are a young, strong, fit and normally healthy person with a good immune system, then your chances of having pseudomenbranous colitis are very slim indeed. I am glad to say that I have only seen one case of this and it was an extreme one at that. However, it was in a man in his late 60's and who had poor immunity anyway and had renal failure from renal artery stenosis. He had had two failed angioplasties and died in the end I am afraid to say.
Try not to worry and you will be fine, given time.
I agree with Sarah68..taking a probiotic supplement would be very helpful indeed. With C. difficile, it is very important to recolonize the gut with the normal proportions of flora. C. difficile can go away on its own, but don't fret if it doesn't. It's probably a good idea to see a doctor now, and (s)he will decide whether you need to have any antibiotic therapy or if it's worth waiting it out. If it gets any worse, though, then go straight to the doctor.
sarah68, what is "probiotic supplement" and where and in what form can one get it? You said, Natural yogurt has it. By "natural" yogurt, do you mean Yogurt without any fruits/flavor i.e Plain Yogurt? Thanks
My Dr explained too me about CDIFF, very much the same way that Projapti did, also she recommended mixing bran cereal
in a big tub of live yogurt every morning, keeping grease out of my diet, eating plenty of roughage to keep a natural BM going, and drinking only water or tea. Why is it that Dr's don't like for us to read up on our illnesses? I called
my Dr, and ask her a couple of questions. Her first response was, "you've been reading too much about this online,
let ME be the Dr". That agitated me a little, simply because, I firmly believe that Dr's these days are overworked,
and only hear the first couple of minutes of what a Patient says. We can scare ourselves by reading all the adverse side affects on a prescription, but if I had NOT read mine (Clindamycin), I wouldn't of had a clue what was going on when I saw blood & mucous in my BM weeks after stopping the antibiotic, or even known to look for it. About the Acidophilus, natural
vs. supplement. If the cultures are kept alive in yogurt by cold temperatures, how would we know they are alive in supplements? Are they refrigerated too? How about shipping them? I still have blood/mucous in my BM, (no diarrhea) & mild cramps. Any idea how long it will take my body to clean itself out without any meds? I'm 43, active, eat healthy, should have no immune system deficiencies.
Geneva1, though I don't agree with how the doctor said, "Let me be the doctor," I'll tell you why he probably said it. Nowadays with the internet, anyone can find out information on almost anything, which includes info on diseases. One of the things that a lot of doctors have to deal with nowadays is the people coming in having read all sorts of info on the 'net, much of which is not regulated and may actually be wrong. When doctors refer to the 'net, they use peer-reviewed, recommended sources whose content is dilligently checked out before published.
Another reason doctors sometimes get annoyed when patients read up a lot about their symptoms is that they try to diagnose themselves. If diagnosing illness was as easy as reading a list of symptoms then anyone could be a doctor. There is much more to diagnosing an illness than just symptoms. The biggest factor is the history and physical exam.
Let me give you an example: take the following illnesses and a POSSIBLE combination of symptoms they can present with to the clinic.
Do you see the point I'm trying to get across? There are obviously certain symptoms that would distinguish Crohn's from, say, pancreatic cancer, but honestly, sometimes the two will present to the clinic in the exact same way! That is where a clinical sense comes in when you have to take in to accout the History and physical exam, lab results, context, and general gut feeling (no pun intended). This is something an internet site can't do for you.
That said, Geneva1, I think it's great that you read up on your illness, but I also think it's great that you're asking questions. Though I can see why he could get annoyed, I think it's wrong for your doctor to answer you the way he did when you asked questions. It's his responsibility to make sure that you are educated about your own illness, which will probably help you on the road to recovery!
Yes, I do see your point, and totally agree with you. I firmly believe that it is our responsibility to investigate our illnesses, & educate ourselves on the subject, so that we will not only know what to ask, but what to expect. As you realized, I wasn't trying to diagnose my problem, only trying to find a natural solution. You seem to be quite knowledgeable about my situation, let me ask you this...A week has passed, & the blood/mucous seems to have stopped on it's own. Should I send another stool sample to see if it tests negative this time? Is there any reason too?